Solvable groups of interval exchange transformations. (English. French summary) Zbl 1458.37054

The authors denote by \(\mathrm{IET}\) the group of interval exchange transformations, namely the group of all bijections of the interval \([0, 1)\) that are piecewise translations with finitely many discontinuity points. The group \(\mathrm{IET}(\mathcal{D})\) of interval exchange transformations on a domain \(\mathcal{D}\) consisting of a disjoint union of finitely many oriented circles and oriented half-open intervals (closed on the left) is here used to describe some elementary examples of subgroups of \(\mathrm{IET}.\) In particular, the authors consider some solvable subgroups of \(\mathrm{IET}.\) Some insights are provided in the papers [F. Dahmani et al., Groups Geom. Dyn. 7, No. 4, 883–910 (2013; Zbl 1371.37075); K. Juschenko and N. Monod, Ann. Math. (2) 178, No. 2, 775–787 (2013; Zbl 1283.37011)].
First, it is shown that if there exists a subgroup of finite index in a group \(G\) which embeds in \(\mathrm{IET},\) then \(G\) embeds in \(\mathrm{IET}\) too (see Proposition 1.2). This implies that every finitely generated virtually abelian group embeds in \(\mathrm{IET}.\) The next attempt is done for virtually polycyclic groups. For this, it is shown that every finitely generated torsion-free solvable subgroup of \(\mathrm{IET}\) is virtually abelian (see Theorem 3.1). As a consequence, it is deduced that any virtually polycyclic group embeds into \(\mathrm{IET}\) exactly if it is virtually abelian. For the torsion case, a much greater variety of subgroups is constructed. It is proved that for any finite abelian group \(A\) and any \(k \geq 1,\) the wreath product \(A \wr {\mathbb{Z}^k}\) embeds in \(\mathrm{IET}\) (see Propositions 4.1 and 4.2). Moreover, it is pointed out that the abelian condition for the group \(A\) is crucial (see Theorem 4.4). Finally, the authors consider possible finitely generated wreath products which may be embedded in \(\mathrm{IET}.\) This task, which is based on [K. Juschenko et al., Ergodic Theory Dyn. Syst. 38, No. 1, 195–219 (2018; Zbl 1387.37030)], provides a huge variety of isomorphism classes of solvable subgroups in \(\mathrm{IET}.\) Indeed, it is proved that there exist uncountably many isomorphism classes of subgroups of \(\mathrm{IET}\) that are generated by three elements, and that are solvable of derived length 3 (see Theorem 4.9).


37E05 Dynamical systems involving maps of the interval
37C85 Dynamics induced by group actions other than \(\mathbb{Z}\) and \(\mathbb{R}\), and \(\mathbb{C}\)
20K15 Torsion-free groups, finite rank
20E05 Free nonabelian groups
Full Text: DOI arXiv


[1] de Cornulier, Yves, Séminaire Bourbaki. Volume 2012/2013, 361, Groupes pleins-topologiques (d’après Matui, Juschenko, Monod, ...), 183-223 (2014), Société Mathématique de France · Zbl 1365.54001
[2] de Cornulier, Yves, Commensurating actions for groups of piecewise continuous transformations (2018)
[3] Dahmani, François; Fujiwara, Koji; Guirardel, Vincent, Free groups of interval exchange transformations are rare, Groups Geom. Dyn., 7, 4, 883-910 (2013) · Zbl 1371.37075
[4] Gaboriau, Damien; Levitt, Gilbert; Paulin, Frédéric, Pseudogroups of isometries of \(\mathbb{R}\) and Rips’ theorem on free actions on \(\mathbb{R} \)-trees, Isr. J. Math., 87, 1-3, 403-428 (1994) · Zbl 0824.57001
[5] Imanishi, Hideki, On codimension one foliations defined by closed one-forms with singularities, J. Math. Kyoto Univ., 19, 2, 285-291 (1979) · Zbl 0417.57010
[6] Juschenko, Kate; Matte Bon, Nicolás; Monod, Nicolas; de la Salle, Mikael, Extensive amenability and an application to interval exchanges, Ergodic Theory Dyn. Syst., 38, 1, 195-219 (2018) · Zbl 1387.37030
[7] Juschenko, Kate; Monod, Nicolas, Cantor systems, piecewise translations and simple amenable groups, Ann. Math., 178, 2, 775-787 (2013) · Zbl 1283.37011
[8] Katznelson, Yitzhak; Weiss, Benjamin, A simple proof of some ergodic theorems, Isr. J. Math., 42, 4, 291-296 (1982) · Zbl 0546.28013
[9] Krasner, Marc; Kaloujnine, Leo, Produit complet des groupes de permutations et le problème d’extension de groupes III, Acta Sci. Math., 14, 69-82 (1951) · Zbl 0045.30301
[10] Novak, Christopher F., Discontinuity-growth of interval-exchange maps, J. Mod. Dyn., 3, 3, 379-405 (2009) · Zbl 1183.37077
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.